California, 2015

Hail in California, August 1, 2015

August 1, 2015 · NWS STO · 2 events in 1 county or zone

A disturbance combined with monsoonal moisture to spread showers and isolated strong thunderstorms into the northern Sierra.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A disturbance combined with monsoonal moisture to spread showers and isolated strong thunderstorms into the northern Sierra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 1, 8:17 AM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 8:17 AM PST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
917 AM PDT SAT AUG 1 2015

.SYNOPSIS...
A COOLING TREND CONTINUES INTO SUNDAY. DAYTIME HIGHS NEAR NORMAL
TODAY AND AT OR BELOW NORMAL MUCH OF NEXT WEEK. SCATTERED
MOUNTAIN THUNDERSTORMS THROUGH MONDAY AS MONSOON MOISTURE IS
PULLED NORTHWARD...ELSEWHERE CONTINUED DRY.

&&

.DISCUSSION...
SOME ISOLATED THUNDERSTORMS POPPED UP OVER WEST END OF THE VALLEY
AND MOVED OVER SOUTHERN LAKE COUNTY. THAT ACTIVITY CONTINUES TO
MOVE NORTHWARD ELSEWHERE SHOWERS ARE POPPING UP OVER THE
MOUNTAINS WITH THE MOST HEAVILY CONCENTRATED AREA LOCATED OVER THE
BURNEY BASIN. THUNDERSTORMS SHOULD BE DEVELOPING OVER THE SIERRA
RANGE BY 11 AM THIS MORNING. TODAY AND TONIGHT SHOULD BE THE MOST
ACTIVE TIME FOR THUNDERSTORMS. AFTER SUNDAY MOST OF THE ACTIVITY
LOOK TO PUSH TO EAST OF THE CREST. THERE IS STILL SOME UNCERTAINTY
FOR TUESDAY BUT A WEAK SHORTWAVE MAY TRIGGER SOME ACTIVITY MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA.
STRONG DELTA BREEZE IS HELPING TO KEEP INLAND TEMPERATURES A
LITTLE BIT COOLER TODAY. MODERATE TO STRONG DELTA BREEZE IS
EXPECTED TO CONTINUE THE NEXT SEVERAL DAYS.

&&
.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)

WEAK TROUGH FORECAST ALONG THE WEST COAST DURING THE EXTENDED
PERIOD WHILE THE STRONG UPPER RIDGE IS CENTERED WELL TO OUR EAST
OVER THE GREAT PLAINS. WESTERLY FLOW ALOFT IS LIKELY TO KEEP
THUNDERSTORM CHANCES EAST OF THE SIERRA CREST THROUGH MUCH OF THE
PERIOD, HOWEVER, A WEAK CLOSED LOW IN THE BASE OF THE TROUGH IS
FORECAST TO APPROACH THE REGION LATE IN THE WEEK AND MAY BRING AN
INCREASED CHANCE FOR DEEP CONVECTION OVER THE HIGHER TERRAIN.
TEMPERATURES WILL BE CLOSE TO AVERAGE FOR EARLY AUGUST.
&&

.AVIATION...

VFR CONDS NXT 24 HRS EXC SCT MVFR CONDS VCNTY TSRA OMTNS. SWLY
WINDS 25-35 KTS CARQ STRAIT AND W DELTA THRU 12Z SUN. ELSW, WINDS
GENERALLY LESS THAN 10 KTS EXC BECMG SLY 10-20 KTS IN THE SAC VLY
AFT 21Z.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 1, 11:13 AM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1213 PM PDT SAT AUG 1 2015

CAZ013>019-063-064-066>069-021200-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON...
CHESTER...QUINCY...BLUE CANYON
1213 PM PDT SAT AUG 1 2015

...MOUNTAIN THUNDERSTORMS THROUGH SUNDAY...

.IMPACTS...

 * FIRE STARTS POSSIBLE DUE TO THUNDERSTORMS

 * THUNDERSTORMS MAY IMPACT OUTDOOR RECREATION IN THE MOUNTAINS

.FORECAST CONFIDENCE...

 * HIGH FOR MOUNTAIN THUNDERSTORMS THROUGH SUNDAY.

 * MEDIUM FOR NOCTURNAL ACTIVITY IN THE MOUNTAINS TONIGHT.

 * LOW FOR NORTHEAST FOOTHILLS THUNDERSTORMS LATE TONIGHT INTO
   EARLY SUNDAY.

.TIMING AND STRENGTH...

 * MAINLY MOUNTAIN THUNDERSTORMS THROUGH SUNDAY.

.WEATHER SUMMARY...
MONSOON MOISTURE CONTINUES TO SPREAD NORTHWARD BRINGING MOUNTAIN
THUNDERSTORMS THROUGH SUNDAY. POSSIBLE ADDITIONAL FIRE STARTS AND
IMPACTS TO OUTDOOR RECREATION SUCH AS HIKING AND BOATING ARE THE
MAIN ISSUES.
Special weather statement, Aug 1, 1:18 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
218 PM PDT SAT AUG 1 2015

CAZ069-012200-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
218 PM PDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALPINE AND
NORTHEASTERN TUOLUMNE COUNTIES UNTIL 300 PM PDT...

AT 217 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENNEDY MEADOW...OR NEAR SONORA PASS...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNEDY MEADOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3823 11970 3824 11973 3840 11987 3847 11972
      3847 11971 3845 11968 3835 11963 3828 11965
      3826 11963
TIME...MOT...LOC 2117Z 126DEG 8KT 3836 11972

RB
Local storm report, Aug 1, 1:59 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
259 PM PDT SAT AUG 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             KENNEDY MEADOW          38.31N 119.74W
08/01/2015  E0.50 INCH       TUOLUMNE           CA   PUBLIC

            MARBLE-SIZE HAIL (BIGGER THAN PEA, SMALLER
            THAN PENNY) WAS REPORTED AT KENNEDY MEADOW.

&&

TGD

The radar

The Reno radar (KRGX), 166 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tuolumne

When
August 1, 2:00 PM PST to 2:15 PM PST
Where
Tuolumne County, 7.27 mi SE of Dardanelle
Measured
0.88 in hail
Reported by
Public
Coordinates
38.280, -119.750

Hail to the size of nickels was reported.

Hail, Tuolumne

When
August 1, 2:20 PM PST to 2:30 PM PST
Where
Tuolumne County, 1.29 mi ESE of Dardanelle
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -119.830

Hail to 1 inch in diameter reported in Dardanelle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598032, 598033.